To Go Back On Meds After Benign MS?

Advice

I started developing MS in my late 20s, and it went undiagnosed until 2013 because I also have a bowel condition (colon removed due to Ulcerative Colitis as a kid). During the time I was diagnosed, I was dealing with the worst peak of Complex PTSD in my life. I was having relapse after relapse, so my neurologist put me on Tecfidera around 2015 for a little less than a year. I decided to go off of it because I felt it was causing too many side effects. He was pressuring me to go back on meds. And then, the next year, he told me he wouldn't recommend them because the side effects outweighed the benefits.

Then my MS went quiet, and I think over the past 5 years, I have had one relapse but nothing since. My neurologist said it looks like my disease is going benign, and I only need to have an MRI every other year now. They thought it might be because of my age (43), and people's immune systems quiet down as they age. However, I largely attribute this to getting treatment for PTSD, as I subscribe to the theory of psychosomatic illness. Of course, I am still contending with cognitive impairment. It's also been a question of whether my ostomy and nutritional deficits are causing some of these problems, for example, magnesium deficiency, low B12, or dehydration. But doctors don't know what they don't know, and my GI doctor doesn't deal with the nervous system or brain health.

Then, in December, I lost vision in a portion of my right eye for a few weeks, but it's back to normal now. It seems to be related to a new lesion, but now I am being told by my neurologist to go back on medication again. I don't think my blood tests point towards my immune system being overactive or anything. I am very nervous about the idea of taking them. I also believe my relapse occurred because of high stress levels, so I have been making a bigger effort to deal with that.

Has anyone been on this boat, going from benign to relapse, and what did you do? Should I wait and see if I get another lesion this year? Maybe I should go back to see a psychologist instead?

Posted Feb 24, 2025, 9:36 PM UTC

422
Loading comments…